, Volume 13, Issue 9, pp 723-728

AZT-induced mitochondrial myopathy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Histochemical, electron microscopy and biochemical studies were performed on muscle biopsy specimens from 11 AIDS patients treated with zidovudine. A peculiar association of structural abnormalities and mitochondrial dysfunction was found. Focal cytochrome c oxidase (COX) deficiency was evident in muscle sections from 9 patients, 8 of whom had received long-term treatment while one had been treated for 1 month only. Electron microscopy showed changes in number, size and structure of mitochondria. Biochemical studies proved partial COX and succinate cytochrome c reductase (SCR) deficiency in 4 patients; one patient had only reduced SCR activity. Our data confirm that AZT therapy can cause toxic myopathy with mitochondrial dysfunction.

Sommario

Sono state esaminate le biipsie muscolari di 11 pazienti affetti da AIDS in trattamento con Zidovudina. Si è riscontrato una caratteristica associazione di anormalità strutturali delle fibre e di disfunzione mitocondriale.

Un deficit focale di citocromo c ossidasi (COX) era presente nelle sezioni muscolari di nove pazienti, otto dei quali avevano subito un trattamento di lunga durata, mentre uno era stato trattato solo per un mese.

La microscopia elettronica mostrava modificazioni della struttura, del numero e volume dei mitocrondri. Le indagini biochimiche hanno evidenziato un deficit parziale di COX e di succinato citocromo c reduttasi (SCR) di quattro pazienti, mentre in un paziente riduzione di attività della sola SCR. I nostri dati confermano che la terapia con AZT può causare una miopatia tossica con disfunzione dei mitocondri.

Divisione di Malattie Infettive, Ospedale Civile di Mestre (VE)
Paper presented at the National Congress at Sorrento in 1991 and selected by the Editorial Board of the Journal